Drug abuse causing heart attack like symptoms

DRUG misuse is leading more young people than ever before to show up at hospital A&E departments with chest pain.

While chest pain is perceived as being associated with older generations, the increase in heroin and cocaine abuse is becoming more and more evident in hospitals as large numbers of young people present with symptoms mimicking heart related illnesses as a direct consequence of drug misuse.

“We are seeing a big increase in the abuse of cocaine and heroin and we are now also seeing it show up in our hospitals,” said Tony Barden, regional drugs co-ordination with the HSE South East.

“Young people are now coming in with chest pains association with drug misuse. This is an indication of heart and lung damage but we are just in our infancy where damage is concerned. The picture of just how serious the problem is will become a lot clearer over the next 18 months or so.”

Tony Barden says that serious health problems associated with cocaine and heroin abuse will only get worse and lead to more heart and lung complaints among those who use drugs.

“A lot of people are going out and having seven or eight, even 10 pints, and then mixing it with cocaine,” he said. “We need to be moving towards a scenario where we are working on testing for drugs as well as alcohol among motorists.”

The recently published Drugs Misuse Report 2005 showed that while the numbers coming forward for alcohol abuse treatment had dipped, there had been a marked increase in those seeking help for heroin and cocaine.

Data from the Liaison Officer at WRH, contained in the report, showed that 409 people admitted to the hospital after collapsing, hurting themselves or suffering serious ill-health, were then referred onto addiction services.
Source: Waterford News & Star 2nd June 2006

Back to top of page

Powered by WordPress